Wednesday, January 04, 2017

The Devils Tic Tac's.....my journey

Over 5 years ago I became ill with Polymyagia Rhumatica... something that as a rule affects much older people, though after some research it appears to be getting more and more common in younger people-even in their 30's and 40's..             It all started  after having Swine flu at Christmas 2010 , I gradually,over the coming months got stiffer,and stiffer in my arms,legs,back and neck..   The pain was horrendous--I couldn't get off the sofa, off the loo, turn over in bed or get out of the bed,washing my hair was impossible to do on my own. Bill had to pull me up off the sofa and out of bed and dress me..I couldn't even hold my glass of wine!!   At the age of 50 that wasn't good.. I couldn't walk or drive..It was a very scary experience. I was having the max dose of Paracetomol,  Ibrufen etc plus extras at times--but nothing touched the awful pain. How I got through the painting workshops on a Saturday I really don't know---  I was then prescribed a drug called Naproxen to try and help. I took one tablet and within an hour had a high pitched whistling in my right ear,, when I took a second tablet the next morning the noise increased to an unbearable level --I couldn't hear the TV or hear anyone speaking to me..as if the pain hadn't been enough to cope with!   Turns out that tinnitus is a rare side effect of that drug--and it didn't even kill the pain for me.        I have been left with the awful noise in my head ever since, and it drives me mad at times.               Anyway, eventually in Sept 2011 a lovely young doctor decided that I might have Polymyalgia-although I was ''much too young'' and gave me some tablets called Prednisolone--her words to me were " if it is Polymyalgia, these tablets will seem like a miracle--take 4 tomorrow and 4 on Sunday and ring me on Monday and let me know how how you are"  Well she wasn't joking, by Saturday lunchtime I could get off the sofa without help, I enjoyed a glass or 3 of wine in the evening with no pain in my hands and arms and on Sunday morning I leapt out of bed and proceeded to shampoo all the carpets in the house, that I had watched getting grubbier and grubbier while I had been unable to do anything much..    A miracle indeed!!!                                                                                                               And so began my journey with the Devils Tic Tacs as I call them..    I started on 20mg a day,  and it was wonderful to be pain free after what seemed like forever..  however when I tried to reduce to 17.5 after a week as the GP had said I was back to square one within a few hours..by the end of the day I couldn't move again... I cried..                                                                                                                                                                                                                                                                                     It seems like it wasn't going to be an easy job to reduce the steroids quickly. Very quickly I got the huge 'Moon Face''.one of the most horrible things about the steroids--      I used to look in the mirror to do my makeup and as fast as I was applying it I was crying it off as I just didn't recognise the person looking back at me..           My weight  went up by over 3 st very quickly, and my hair started to fall out, yet my face sprouted more hair than my Bill it seemed at times..      I saw a lovely specialist who explained that I needed to cut down the steroids very,very slowly-- 1/2 mg a month..             Sounds easy doesn't it?      My body didn't take kindly to even that tiny drop in steroids and I had to go back to the previous dose where I was comfortable many times and wait to drop again.        Then to add to it I started getting very bad bursitis in my heel, causing me to have to use crutches at times..it seems the drop in steroids causes it to flare up..       Eventually last May I managed to get down to 5mg steroids--how happy was I? My moon face had gone, I had lost over 2 st in weight.my hair had grown back--curly -after me taking some amazing supplements called Biotin.... and when I went to see my specialist last May he asked me to keep dropping by 1/2mg a month...so I dropped to 4.5 mg the next day--and wham--I was back to square one again--       I couldn't move in bed that night, couldn't get out of bed in the morning.     My body had said enough is  enough!   My GP told me to go back onto 20 mg of steroids as I was so poorly,, As if that wasn't enough to be going on with ,I had started to get very bad pain in my neck and throat for which I saw a few different specialists at several hospitals..          Then I started to get numbness, electric shocks and pins and needles in both arms and down my legs..I had tests of all descriptions including an MRI scan.        This showed that my spine has got osteoporosis and has crumbled so bad the spinal cord is being  touched by the discs--it is a lovely S shape from the neck down...and what I thought was a fatty lump on the top of my back is in fact where my spine which has curved badly.  The steroids have eaten away at my bones over the years and now am left with this problem as well.                  All very depressing I can tell you..      I had  really bad episode late last year and I realised with a heavy heart  that I was no longer able to run my popular workshops any more and announced my early retirement due to my health.                 We were quite over whelmed at the response, so many messages, phone calls, letters, cards and presents  and everyone wants me to carry on..     That would be impossible to do in the previous format in the hall,     as I just can't walk.    Hopefully after resting, resting and more resting I am hoping to continue to teach small groups of up to 4 people from middle of May,  just once or twice a month if I am lucky..  I am taking my time to do as little as possible and fingers crossed, be able to cut down the steroids a little easier than I could when working..
I am hoping to be able to cut back on the strong painkillers --Tramadol,paracetamol and at times Oramorph a little too..but the main thing is getting down the Devils Tic Tacs as they are doing me the most damage .I am having a bad time of it at the moment with bursitis in my right foot,, thought I had cracked it when I bought some special compression socks,, it helped for a while but is back with a vengance today grrrr... anyway you now have the background  behind whats caused such a big change in our lives....  blimey that turned into a bloody epic didnt it? 
.

1 comment:

Jayne Booton said...

Horrendous Diane - so feel for you, and hoping that at some point it all becomes more manageable, and pain free for you. Living your life with pain, side effects from the drugs that are helping (my husband also has tinnitus as a result of a drug that didn't agree with him) and endless hours of tests and hospital waiting rooms, awful.
Hope you are able to do your smaller workshops later this year, I know how much I enjoyed those I have been to, the sense of achievement I felt after them was amazing, (for me painting or drawing stick men was a challenge beforehand), you're a great teacher.
Wishing you good health for 2017.